Increasing anticholinergic burden and delirium in palliative care inpatients.
Palliat Med. 2014 Apr;28(4):335-41
Authors: Zimmerman KM, Salow M, Skarf LM, Kostas T, Paquin A, Simone MJ, Rudolph J
BACKGROUND: Delirium may complicate the hospital course and adversely impact remaining quality of life for palliative care inpatients. Medications with anticholinergic properties have been linked to delirium within elderly populations via serum anticholinergic assays.
AIM: The aim of this study is to determine whether increasing anticholinergic burden, as measured using a clinical assessment tool, is associated with an increase in delirium among palliative care inpatients.
DESIGN: This study was completed as a retrospective, case-control study.
SETTING/PARTICIPANTS: Veterans admitted to the Veterans Affairs Boston Healthcare System and consulted to the palliative care service were considered for inclusion. Increase in anticholinergic burden from admission through hospital day 14 was assessed using the Anticholinergic Risk Scale. Presence of delirium was determined by use of a validated chart review instrument.
RESULTS: A total of 217 patients were analyzed, with a mean age of 72.9 (±12.8) years. The overall delirium rate was 31% (n = 67). Patients with an increase in Anticholinergic Risk Scale (n = 72 (33%)) were 40% more likely to experience delirium (odds ratio = 1.44, 95% confidence interval = 1.07-1.94) compared to those without increase (n = 145 (67%)). After adjustment for age, brain metastasis, intensive care unit admission, illness severity, opiate use, and admission Anticholinergic Risk Scale using multivariable modeling, delirium risk remained significantly higher in patients with an Anticholinergic Risk Scale increase compared to those without increase (adjusted odds ratio = 1.43, 95% confidence interval = 1.04-1.94).
CONCLUSION: An increase in Anticholinergic Risk Scale from admission was associated with delirium in palliative care inpatients. While additional study is needed, anticholinergic burden should be increased cautiously in palliative inpatients, and those with increases should be closely followed for delirium.
PMID: 24534725 [PubMed - indexed for MEDLINE]